Spike in Heroin Overdoses Leads to Many Saves by NARCAN

February 26, 2014
By

Like many communities in the area, Revere has seen a spike in heroin overdoses over the last month, including a major surge between Feb. 12 and 18, according to Fire Chief Gene Doherty.

Doherty said he recently was asked to compile statistics for the Board of Health on overdoses from Jan. 1 to Feb. 18. The reason being is that there has been a spike in heroin overdoses and deaths in most communities north of Boston and on the South Shore – particularly in Charlestown, East Boston and Weymouth.

In Revere, there seems to have been just as many cases, but the difference is that the Fire Department carries the anti-overdose drug NARCAN and was the first Department in the U.S. to do so. In other communities where such drug overdoses are resulting in death, in Revere those who overdose are saved.

“We’re getting the same numbers like all the other communities, but we’ve been able to do the NARCAN treatment and save lives,” he said. “That’s the difference. Unfortunate to say, but we’re ahead of the curve on this one.”

Doherty said that between Jan. 1 and Feb. 18, there were 44 confirmed overdoses reported. In just one week, Feb. 12-18, there were seven.

Of those, one 29-year-old male last week died of the overdose and was dead upon arrival.

However, the Fire Department was able to revive 12 overdose victims and the ambulance service was able to revive six – all using NARCAN. That’s a total of 18 lives, Doherty said, that were saved.

Before the Fire Department started carrying NARCAN, those 18 people would have been dead.

In surrounding communities, and in Revere, many have suggested the uptick in overdoses is related to a tainted batch of the drug being sold on the street since January. That batch of street heroin is believed to have been tainted with Fentanyl – a potent narcotic typically used for anesthesia in hospitals.

Just one drop of the drug, according to Doherty, can cause a much more intense high.

It wasn’t certain if the Revere heroin overdoses have been tainted as well, he said.

“There was certainly something going on here too,” he said. “It was either laced with Fentanyl or it was an extremely pure batch of heroin going around. We can’t confirm if the overdoses we had were laced, but we have had a real spike.”

One of the more frustrating pieces of this puzzle in Revere is that those who are falling victim to overdoses cannot be pegged into one group.

For example, he said, one of the overdoses they saved was a 60 year old man in public housing who had overdosed in his bathroom.

“When we finished the statistics for the opiate task force and the Board of Health, we saw that there was no one neighborhood and no one age or group of people this was specific to,” said the chief. “It’s across the spectrum; from a 60 year old man in public housing to a 29-year-old youth. That’s the frustrating part.”

One thing that has emerged during this spike in overdoses is that other departments nearby are now following Revere’s lead in carrying NARCAN – including the Boston Fire Department, which reported several “saves” in East Boston recently.

“I went before the Mass Fire Chiefs in 2009 and told them about what we were doing,” he said. “I told them that this was the way to go. Some were interested, such as Weymouth and Saugus, and they jumped on this. Others weren’t interested and ho-hummed it. Now, they’re picking up interest. Now we have Boston Fire on board. Everybody is finally seeing it. I don’t know why it took so long, but I’m glad to see them picking up on it.”

Doherty also railed on the prescription drug situation, saying that is the root cause of the increase in heroin use.

“That’s the thing that’s way out of control in the country – the prescriptions that are being written,” he said. “They start using the pills and then get hooked on them and then when they can’t afford to buy what they need, they just turn to heroin on the street because it’s cheap. That’s where the problem lies.”

Search the Journal


Recent Activity

Full Print Edition

Get Adobe Flash player